Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 28, NWS Wichita, KS

September 21, 2019Cowley County, Kansas

NWS Wichita, KS issued this tornado warning at Sep 21, 2019, 4:06 PM CDT for Cowley County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2019, 4:06 PM CDT (21:06 UTC)
Expired
Sep 21, 2019, 4:30 PM CDT
In force
24 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Cowley County, KS

The radar

The Wichita radar (KICT), 90 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2019-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
958 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

797 
WFUS53 KICT 212106
TORICT
KSC035-212130-
/O.NEW.KICT.TO.W.0028.190921T2106Z-190921T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
406 PM CDT Sat Sep 21 2019

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southeastern Cowley County in south central Kansas...

* Until 430 PM CDT.
    
* At 406 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Dexter, or 12 miles west of Cedar Vale, moving
  northeast at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Dexter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3705 9674 3711 9680 3738 9653 3707 9653
TIME...MOT...LOC 2106Z 238DEG 17KT 3711 9673 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

MCGUIRE
3 follow-up statements
590 
WWUS53 KICT 212114
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
414 PM CDT Sat Sep 21 2019

KSC035-212130-
/O.CON.KICT.TO.W.0028.000000T0000Z-190921T2130Z/
Cowley KS-
414 PM CDT Sat Sep 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN COWLEY COUNTY...
    
At 414 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dexter, or 10 miles west of Cedar Vale, moving
northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Dexter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3708 9673 3716 9675 3738 9653 3707 9653
TIME...MOT...LOC 2114Z 238DEG 17KT 3713 9669 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MCGUIRE
386 
WWUS53 KICT 212122
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
422 PM CDT Sat Sep 21 2019

KSC035-212130-
/O.CON.KICT.TO.W.0028.000000T0000Z-190921T2130Z/
Cowley KS-
422 PM CDT Sat Sep 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN COWLEY COUNTY...
    
At 421 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dexter, or 9 miles northwest of Cedar Vale, moving
northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Dexter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3708 9673 3716 9675 3738 9653 3707 9653
TIME...MOT...LOC 2121Z 226DEG 20KT 3716 9665 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

VAUGHAN
794 
WWUS53 KICT 212131
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
431 PM CDT Sat Sep 21 2019

KSC035-212141-
/O.EXP.KICT.TO.W.0028.000000T0000Z-190921T2130Z/
Cowley KS-
431 PM CDT Sat Sep 21 2019

...THE TORNADO WARNING FOR SOUTHEASTERN COWLEY COUNTY HAS EXPIRED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

LAT...LON 3708 9673 3716 9675 3738 9653 3707 9653
TIME...MOT...LOC 2131Z 238DEG 17KT 3718 9660 

$$

VAUGHAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Sep 21, 2:59 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 21, 2:59 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 PM CDT Sat Sep 21 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 259 PM CDT Sat Sep 21 2019

Area of strong low and mid-level moisture transport may continue
to support some widely scattered elevated, quasi-surface based
convection along/east of the turnpike late this afternoon.
However, the more robust surface based storms are expected to
develop along the front in central Kansas by early evening, where
bulk shear of 35-40kts, around 2800 j/kg of MLcape will support
severe storms. While mainly a large hail and down-burst wind
threat, a non-zero brief tornado risk is possible with any initial
discrete cells. Otherwise, the mode should transition to linear
clusters along the front later in the evening. Main risk overnight
will be heavy rainfall. Southwesterly low level jet impinging
over the front may promote a period of back-building/northward
propagation within the developing mesoscale complex across central
Kansas. Then later in the night thru Sunday morning, another area
of convection within the deeper moisture transport should develop
along/east of the turnpike across the southern Flint Hills and
southeast Kansas. The front is expected to progress south across
the area on Sunday with best convective chances and potential for
localized heavy rainfall lingering across southeast Kansas until
late afternoon. Progressive clearing/drying is expected in the
wake of the departing front and upper trof Sunday night with dry
and seasonably mild weather for Monday. However, moisture is
expected to return by Tuesday with a return of modest precip/
convective chances.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 259 PM CDT Sat Sep 21 2019

A significant upper trof will sweep east-southeast across the
Upper Midwest/Great Lakes on Wednesday sending a decent cold front
south across Kansas. This should drop temperatures closer to late
September climo Wednesday and/or Thursday depending on the timing.
A large vortex aloft develops across Canada for mid to late in
the week as a deeper trough develops along the West coast. This
will kick out a closed low from the Baja region/Southwest CONUS as
a trof moving northeast across the Plains. Temperatures should
warm in the southerly flow on Friday and probably remain warm into
Saturday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat Sep 21 2019

Scattered showers and storms impacting southeast KS and KCNU
during the morning hours will gradually propagate eastward away
from the area as we move into the mid afternoon hours. Other
showers and storms may develop within the moist axis over central
OK impacting portions of southeast KS later this afternoon.
Meanwhile, VFR and breezy southwest winds prevailed across central
KS through the late morning and early afternoon hours. Winds will
veer ahead of a slow moving cold front across central KS this
afternoon. This front will provide a focus for some severe storms
after 3-5 PM across our central KS counties possibly impacting
KRSL, KGBD and KSLN into the evening hours. More widespread storm
development tonight will impact much of the area with reduced
flight categories likely through much of the night. Winds behind
the front will shift to the northwest and this front is expected
across central KS in the 11Z-14Z timeframe on Sunday spreading
slowly south and eastward across south central Kansas towards
midday and southeast KS during the afternoon hours. The front may
provide a focus for showers and storms across portions of south
central and all of southeast KS during the day on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  79  56  81 /  60  60   0   0
Hutchinson      67  77  54  81 /  60  50   0   0
Newton          68  77  54  80 /  70  70   0   0
ElDorado        69  78  54  79 /  80  80  10   0
Winfield-KWLD   69  79  56  80 /  80  80  10   0
Russell         61  77  55  84 /  80  40   0   0
Great Bend      62  76  54  83 /  80  40   0   0
Salina          66  76  55  82 /  90  60   0   0
McPherson       66  75  53  80 /  80  60   0   0
Coffeyville     70  79  59  82 /  80  90  30   0
Chanute         70  78  55  80 /  80  90  30   0
Iola            70  78  54  80 /  80  90  20   0
Parsons-KPPF    70  78  57  81 /  80  90  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Sunday
afternoon for KSZ052-053-069>072-093>096-098>100.

Flash Flood Watch from 7 PM CDT this evening through Sunday
morning for KSZ033-048-049.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, Sep 21, 3:49 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
349 PM CDT Sat Sep 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
349 PM CDT Sat Sep 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a risk for severe storms this evening along a cold front in
central Kansas. The main threats will be large hail to around golf
ball size and damaging down-burst winds to 70 mph. In addition, a
tornado will be possible through 9 pm for any of the storms that
can remain isolated.

The main storm threat late this evening across central Kansas and
late tonight across the Flint Hills and southeast Kansas will be
heavy rainfall. This could result in flash flash flooding. Please
refer to the Flash Flood Watch for details. A few strong storms with
small hail and gusty winds can also be expected across the entire
area after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The risk for thunderstorms with heavy rainfall will gradually shift
east from the Flint Hills into southeast Kansas on Sunday with a
continued threat of flooding through early afternoon.

There will be periodic chances for thunderstorms Monday night
through Thursday night. While organized severe storms are not
expected with this activity, some strong storms appear possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly over central
Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Sep 21, 3:59 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
359 PM CDT Sat Sep 21 2019

KSZ092-212130-
Sumner KS-
359 PM CDT Sat Sep 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Sumner County in south central Kansas...

* Until 430 PM CDT.

* At 355 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles south of Argonia, or 10
  miles northwest of Caldwell...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, Conway Springs, Argonia, Mayfield, Milan, Riverdale and
  Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3713 9780 3723 9780 3748 9757 3748 9747
      3733 9728 3704 9769
TIME...MOT...LOC 2058Z 223DEG 31KT 3717 9772

MCGUIRE
Special weather statement, Sep 21, 4:03 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
403 PM CDT Sat Sep 21 2019

KSZ093-212130-
Cowley KS-
403 PM CDT Sat Sep 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...

* Until 430 PM CDT.

* At 401 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Dexter, or 13 miles west of
  Cedar Vale...moving northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Dexter, Cambridge and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3701 9680 3713 9688 3746 9654 3708 9653
TIME...MOT...LOC 2103Z 230DEG 20KT 3711 9674

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:59 PM CDTSpecial Weather StatementICTSumner31 min
Sep 21, 4:03 PM CDTSpecial Weather StatementICTCowley27 min
Sep 21, 4:30 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk60 min
Sep 21, 4:33 PM CDTSpecial Weather StatementICTSumner27 min
Sep 21, 5:37 PM CDTSpecial Weather StatementICTElk23 min
Sep 21, 6:00 PM CDTSpecial Weather StatementICTElk30 min
Sep 21, 6:26 PM CDTTornado WarningICTElk, Wilson49 min
Sep 21, 6:45 PM CDTSpecial Weather StatementICTButler30 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.